Hail, Chautauqua
- When
- April 3, 1:25 PM EST
- Where
- Chautauqua County, Jamestown
- Measured
- 0.75 in hail
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.100, -79.233
Thunderstorms developed in a warm, moist flow over the western Southern Tier of New York during the afternoon hours. The storms produced hail up to 3/4" in Jamestown and damaging winds which downed trees in Hinsdale and Wales Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in a warm, moist flow over the western Southern Tier of New York during the afternoon hours. The storms produced hail up to 3/4" in Jamestown and damaging winds which downed trees in Hinsdale and Wales Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 3, 9:16 AM EST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1016 AM EDT MON APR 3 2006
.UPDATE...
UPDATED TO REMOVE MORNING PERIOD OF SHOWERS ACRS THE WESTERN AND
CENTRAL COUNTIES AND TO INCREASE TEMPERATURES. XPC TO SEE A PERIOD
OF SUNSHINE LASTING INTO EARLY AFTERNOON THERE ALTHOUGH THERE IS
AN AREA OF CI MOVG TWRD THE AREA FM WRN PA AND ERN OH THAT WILL
LKLY FILTER THE SUN. XPC SHOWERS AND THUNDERSTORMS TO MOVE BACK IN
FROM THE WEST. CRNTLY TSTMS DVLPG ACRS CNTRL OH EXTENDING IN A
LINE TO THE SOUTH AND MOVING NE. NO TIMG YET BUT THESE WILL LKLY
REACH INTO THE AREA THIS AFTN.
&&
.PREV DISCUSSION...
/ISSUED 613 AM EDT MON APR 3 2006/
UPDATE...
THE RAIN THAT IS DEVELOPING AHEAD OF THE WARM FRONT IS LIFTING
NORTH A LITTLE QUICKER THAN EARLIER THOUGHT. BASED ON THIS
TREND...WILL END THE STEADIER PCPN A LITTLE SOONER...AND WOULD
LIKE TO INDICATE SOME SUNSHINE BASED ON THE CLEARING TREND THAT IS
WORKING NORTH ACROSS OHIO AND SOUTHERN MICHIGAN. WILL ALSO RAISE
AREA MAX TEMPS A FEW DEGREES IN ANTICIPATION OF SOME SUNSHINE.
PREV DISCUSSION...
/ISSUED 346 AM EDT MON APR 3 2006/
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
THE LATEST SURFACE MAP SHOWS THE SURFACE LOW MOVING INTO SOUTHERN
LAKE MICHIGAN WITH THE WARM FRONT EXTENDING EAST ACROSS CENTRAL
OHIO. AN AREA OF MAINLY LIGHT SHOWERS THAT IS DEVELOPING AHEAD OF
THE FRONT IS JUST BEGINNING TO MOVE INTO SOUTHWEST NEW YORK
STATE AND WILL SPREAD SLOWLY TO THE NORTHEAST AS THE MORNING WEARS
ON. AFTER THE FRONT LIFTS NORTH ACROSS THE AREA LATER THIS
MORNING...WE WILL SEE A BREAK IN THE PCPN. THIS TREND IS DEPICTED
NICELY BY THE UPSTREAM RADARS.
THE COLD FRONT THAT IS TRAILING SOUTH OF THE LOW IS FORECAST TO
APPROACH WESTERN NEW YORK AROUND 21Z...THEN CROSS THE REST OF THE
CWA BETWEEN 00Z AND 06Z TUESDAY. THE MAIN QUESTION FOR THIS
AFTERNOON IS HOW MUCH OF OUR AREA WILL GET INTO THE WARM SECTOR
BEFORE THE SYSTEM OCCLUDES. THE LATEST MODEL RUNS ARE SHOWING
HIGHER CAPES AND SLIGHTLY LOWER LI/S...ESPECIALLY ACROSS THE
SOUTHERN TIER...BUT THE MORE UNSTABLE AIR IS STILL FORECAST TO
REMAIN TO OUR SOUTH. THUS...SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. WE WILL LIKELY SEE STEADIER SHOWERS AND THUNDERSTORMS MOVING
INTO THE WESTERN NEW YORK DURING THE LATE AFTERNOON AS THE FRONT
APPROACHES.
SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
MOVE EAST ACROSS THE AREA DURING THE FIRST HALF OF THE NIGHT
BEFORE A DRY SLOT WORKS IN BEHIND THE COLD FRONT. BY THE TIME THE
COLDER AIR ARRIVES LATER TONIGHT...THE BULK OF THE MOISTURE WILL
HAVE CLEARED MOST OF THE CWA. THUS NOTHING MORE THAN SCATTERED
SNOW SHOWERS ARE EXPECTED OVERNIGHT.
MOISTURE LINGERING BEHIND THE DEPARTING FRONT MAY BRING A BURST OF
SNOW TO AREAS EAST OF LAKE ONTARIO TUESDAY MORNING...BUT THE REST
OF THE AREA WILL STAY MAINLY DRY AS DRIER AIR WORKS IN FROM THE
WEST. THE MODELS SUGGEST THAT LOW LEVEL MOISTURE WILL BEGIN TO
DEEPEN ACROSS WESTERN NEW YORK LATER IN THE AFTERNOON AT THE SAME
TIME THAT A VIGOROUS UPPER LEVEL LOW DIVES SOUTHEAST ACROSS THE
LOWER LAKES. THIS WILL RESULT IN SCATTERED SNOW SHOWERS ACROSS THE
AREA...BUT THE BRISK WESTERLY UPSLOPE FLOW WILL ENHANCE THE SNOW
ACROSS THE WESTERN SOUTHERN TIER WHERE AROUND AN INCH OF SNOW MAY
ACCUMULATE OVER THE HIGHER ELEVATIONS.
TUESDAY NIGHT...THE DEEP CUTOFF LOW WILL CONTINUE TO MOVE TO THE
SOUTHEAST AND REACH THE SOUTHERN NEW ENGLAND COAST BY WEDNESDAY
MORNING. THIS WILL INDUCE ANOTHER LOW ALONG THE STALLED EAST COAST
COLD FRONT. A MOIST CYCLONIC FLOW AROUND THIS LOW WILL BRING
STEADIER SNOW SHOWERS TO OUR CWA TUESDAY NIGHT. A COUPLE INCHES OF
SNOW MAY ACCUMULATE ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN
TIER AND EAST OF LAKE ONTARIO...WITH AN INCH OR LESS POSSIBLE
ELSEWHERE ACROSS THE AREA.
A FEW MORE SNOW SHOWERS WILL LINGER ON WEDNESDAY BEFORE DRIER AIR
WORKS IN FROM THE NORTHWEST AND BRINGS AN END TO THE SNOW
WEDNESDAY NIGHT.
LONG TERM /THURSDAY THROUGH SUNDAY/...
THURSDAY, HIGH OVER THE CENTRAL GREAT LAKES MOVES EAST ACROSS THE
REGION DURING THE DAY. CYCLONIC FLOW OVER CENTRAL NEW YORK AT 12Z
AND LINGERING WRAP AROUND MOISTURE FROM LOW OVER EASTERN QUEBEC WILL
KEEP SOME CLOUDS IN THE MORNING WITH SLIGHT CHANCE OF SNOW SHOWERS
IN THE GRIDS. ELSEWHERE, SKIES PARTLY TO MOSTLY SUNNY. THE HIGH
MOVES OFF THE COAST THURSDAY NIGHT WITH A SOUTHERLY FLOW OF MILDER
AIR OVER SPREADING THE REGION. SKIES MAINLY CLEAR TO PARTLY CLOUDY. GFS
BRINGS SOME SHOWERS INTO THE REGION BUT WILL GO TOWARD HPC GUIDANCE
AND HOLD PRECIP OFF TILL FRIDAY.
FRIDAY, BIG DIFFERENCES BETWEEN GFS, ECMWF, DGEX MODELS SO WENT
TOWARD HPC GUIDANCE WHICH IS MORE TOWARD THE ECMWF WHICH SHOWS A
WARM FRONT OVER THE OHIO VALLEY MOVING NORTHEAST WHILE A COLD FRONT
EXTENDING FROM QUEBEC TO THE NORTHERN GREAT LAKES DROPS SOUTHWARD.
WILL GO WITH INCREASING CLOUDS WITH SHOWERS LIKELY WEST OF THE
GENESEE VALLEY AND A CHANCE OF SHOWERS ELSEWHERE. FRONTAL BOUNDARY
TO OUR NORTH DROPS SOUTH OVER THE REGION TO NEAR SOUTHERN PA BORDER
BY 12Z SATURDAY. WILL CONTINUE WITH A CHANCE OF RAIN SHOWERS FRIDAY
NIGHT WITH A MIX UP AROUND THE ST LAW VALLEY.
BIG DIFFERENCES CONTINUE INTO SATURDAY, SO AM DIFFERING TOWARD HPC
AGAIN EXCEPT WITH DEGREE OF UNCERTAINTY I WILL KEEP LOW CHANCE
SHOWERS BUT JUST IN THE MORNING FROM FINGER LAKES WEST AND THEN
SKIES BECOMING PARTLY CLOUDY.
HIGH BUILDS SOUTHEAST SATURDAY NIGHT AND SUNDAY WITH SKIES BECOMING
PARTLY CLOUDY TO MAINLY CLEAR SATURDAY NIGHT AND PARTLY SUNNY ON
SUNDAY.
AVIATION...
LOW LEVEL JET STRENGTHENING INTO THE OHIO VALLEY AND LOWER GREAT LAKES
WILL RESULT IN LOW LEVEL WIND SHEAR AT ALL TAF SITES THROUGH 12Z.
SHOWERS ALONG AND NORTH OF APPROACHING WARM FRONT WILL WORK ACROSS
THE AREA THIS MORNING. SHARP DRY SLOT WILL WORK INTO THE AREA FROM
THE OHIO VALLEY AND COULD BRING BREAKS TO THE CLOUD COVER...ALLOWING
ATMOSPHERE TO DESTABILIZE ENOUGH AHEAD OF APPROACHING COLD FRONT TO
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
CONVECTION WILL DIMINISH BEHIND COLD FRONTAL PASSAGE AFTER 00Z.
PRIMARILY VFR CONDITIONS AREA EXPECT TODAY...WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHOWERS/STORMS. BETTER CHANCES FOR WIDESPREAD
MVFR CONDITIONS BEHIND COLD FRONT AFTER 00Z.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 FROM 2 PM MONDAY TO 4 AM
TUESDAY.
GALE WARNING FOR LEZ040-041-061 FROM 4 AM TUESDAY TO 4 PM
TUESDAY.
GALE WARNING FOR LOZ042>045-062>065 FROM 4 AM TUESDAY TO 4 PM
TUESDAY.
SMALL CRAFT ADVISORY FOR LOZ042-043 FROM 2 PM MONDAY TO 4 AM
TUESDAY.
SMALL CRAFT ADVISORY FOR LOZ044-045 UNTIL 4 AM TUESDAY.
&&
UPDATE...TKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 452 AM EDT MON APR 3 2006 NYZ001>008-010>014-019>021-085-040900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 452 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL CROSS WESTERN NEW YORK LATE THIS AFTERNOON AND BE ACCOMPANIED BY OCCASIONAL SHOWERS AND THUNDERSTORMS. IF SOME SUNSHINE DEVELOPS DURING THE AFTERNOON...SOME OF THE THUNDERSTORMS COULD BECOME STRONG...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL STAY SOUTH OF NEW YORK STATE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-040900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 452 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TUESDAY FOR THE NEARSHORE WATERS OF LAKES ERIE AND ONTARIO. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503368, 5503369, 5503370.